Texas, 2019

Flash Flood and Hail in Texas, June 16, 2019

June 16, 2019 · NWS HGX · 9 events in 4 counties and zones

A storm system produced some wind damage, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$6,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A storm system produced some wind damage, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
334 PM CDT Sun Jun 16 2019

.SHORT TERM [Tonight Through Monday Night]...
This first round of afternoon convection, with numerous northern
county discrete storm cells merging and forming larger storm
clusters, expecting to subside as we head towards the sunset hour.
After a few hour early evening break, the forecast calls for the
northern Texas developing line of convection (northwest of the DFW
metroplex at this hour) to sag southward and impact our CWA from
around 01-03Z (northern forecast area) through around 09-10Z
(southern CWA and points offshore). Thus, anticipating either
scattered clusters of storms or more of an organized QLCS moving
across the CWA this evening into early Monday morning. The main
threat modes with this overnight line will be damaging winds with
the  secondary threat that of flash flooding. As the base of the
upper trough comes through tomorrow, there could be redevelopment
focused across the eastern and near coastal CWA. Focus for Monday's
activity could be along old outflow left over from tonight's storms
but we could also witness re-development along the far southwestern
extension of a lower level convergent line tied to a LA-MS-AR line
of thunderstorms. 31

&&

.LONG TERM...
The short wave that brought SE TX rain on Monday will be moving
east of the region Monday night. Residual showers are expected
Monday evening before ending between 03-06z. PW values remain
relatively high on Tuesday rising to between 1.90 and 2.10 inches
by 21z. Convective temperatures remain in the upper 80's to lower
90's so feel daytime heating will be the catalyst for afternoon
showers and thunderstorms. PW values fall to around 1.60 inches
Tuesday night as upper level ridging builds into South Texas. 850
temperatures warm Wednesday and Thursday but 500 mb heights only
build to around 590 dm. Will maintain high temperatures both days
in the middle 90's. Subsidence from the ridge and some drying in
the mid levels should allow rain chances to remain low. A
southwest flow will develop Friday night into Saturday as a weak
upper level trough moves into the inter-mountain west. A series of
weak short waves embedded in the sw flow will move across the
region next weekend and bring a chance of showers and storms back
to the area. 43

&&

.MARINE...
Large scale background winds will weaken but the threat of an
approaching and passing line of late night into early morning
thunderstorms across the local waters heightens the threat for
mariner situational awareness after sunset this evening. Boaters and
all marine interests need to be aware of a potential overnight
occurrence of storms. Winds and seas in or around thunderstorms will
quickly pick up...greater than 30 knot wind gusts with an agitated
sea state.

Scattered showers can be expected each morning from Tuesday morning
onward. Surface high pressure over Central Texas will maintain a sub-
Caution level onshore flow...3 to 4 foot significant sea heights.
Mid through late week lowering western Texas pressure will tighten
the onshore pressure gradient enough to produce Advisory level
sustained southerlies early Thursday through early Friday. Seas will
lift to average 5 to 6 foot heights. The mention of coastal run up
leading to minor low lying coastal flooding and stronger rips along
the upper Texas coast will again be within the late work week marine
products. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  91  75  93  76 /  70  50  10  20  10
Houston (IAH)              76  91  76  93  78 /  80  60  10  40  10
Galveston (GLS)            80  88  81  89  82 /  70  70  30  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday morning for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, Jun 16, 3:18 AM CST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
418 AM CDT Sun Jun 16 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-171200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
418 AM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Increasing moistures levels, an upper level disturbance and leftover
storm boundaries will bring increasing shower and thunderstorm chances
to the area. Some of the storms could become strong to severe.

An elevated risk of rip currents is anticipated along area beaches.
Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Shower and thunderstorm chances will continue on Monday and Tuesday.
A drying trend and warming temperatures can be expected for the middle
to end of the week. Heat index values at or above 105 degrees are possible,
and precautions should be taken to protect against the heat.

An elevated risk of rip currents could possibly persist along area beaches.
Swim near a lifeguard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today and tonight.

GMZ330-335-350-355-370-375-171200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
418 AM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Caution or advisory flags can be expected due to elevated onshore
winds and seas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate to occasionally strong onshore winds and elevated seas are
expected to persist. Caution or advisory flags might be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed later today and tonight.

In the hours before

Special weather statement, Jun 16, 3:33 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT Sun Jun 16 2019

TXZ195-196-162215-
Brazos TX-Burleson TX-
433 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northwestern Bryan and Caldwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3069 9670 3073 9662 3073 9660 3071 9660
      3070 9656 3074 9646 3081 9642 3081 9634
      3041 9658 3046 9681
TIME...MOT...LOC 2133Z 201DEG 20KT 3052 9664
Special weather statement, Jun 16, 4:02 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
502 PM CDT Sun Jun 16 2019

TXZ211-212-227-162230-
Waller TX-Fort Bend TX-Austin TX-
502 PM CDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beasley, or 9 miles southwest of Rosenberg, moving north at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Western Rosenberg, Fulshear, Simonton, Beasley, Orchard and Weston
Lakes.

LAT...LON 2942 9585 2945 9596 2976 9611 2968 9589
TIME...MOT...LOC 2201Z 185DEG 27KT 2949 9593
Special weather statement, Jun 16, 4:15 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
515 PM CDT Sun Jun 16 2019

TXZ199-200-213-162300-
Northern Liberty TX-Inland Harris TX-Montgomery TX-
515 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...
SOUTHWESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 600 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingwood, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kingwood, Splendora, Patton Village, Roman Forest, Woodbranch, Plum
Grove, Kenefick, Dayton Lakes, Lake Houston, northeastern Atascocita
and Moss Hill.

LAT...LON 3000 9500 3002 9524 3034 9515 3025 9470
TIME...MOT...LOC 2215Z 200DEG 12KT 3008 9510
Special weather statement, Jun 16, 4:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
535 PM CDT Sun Jun 16 2019

TXZ164-178-179-200-162315-
San Jacinto TX-Northern Liberty TX-Polk TX-Trinity TX-
535 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRINITY...
SOUTHEASTERN SAN JACINTO...NORTHWESTERN LIBERTY AND POLK COUNTIES
UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goodrich, or 7 miles southwest of Livingston, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, Shepherd, Corrigan, Coldspring, Goodrich, Seven Oaks,
Lake Livingston State Park, Alabama-Coushatta Reservation, West
Livingston, Leggett and Moscow.

LAT...LON 3038 9506 3045 9521 3110 9496 3101 9466
      3076 9460
TIME...MOT...LOC 2235Z 212DEG 17KT 3062 9499
Special weather statement, Jun 16, 4:41 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
541 PM CDT Sun Jun 16 2019

TXZ195-197-162330-
Washington TX-Burleson TX-
541 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURLESON AND WESTERN
WASHINGTON COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dime Box, or 11 miles southeast of Lexington, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Caldwell, Snook, Lake Somerville State Park & Trailway, Deanville and
Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3060 9689 3064 9679 3052 9645 3030 9666
      3032 9669 3032 9671 3026 9672 3024 9671
      3022 9673 3023 9674 3030 9672 3032 9674
      3039 9679 3043 9685 3043 9687 3046 9688
      3046 9690 3049 9690 3053 9691
TIME...MOT...LOC 2240Z 200DEG 22KT 3035 9684
Special weather statement, Jun 16, 4:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
546 PM CDT Sun Jun 16 2019

TXZ195>198-162330-
Washington TX-Brazos TX-Grimes TX-Burleson TX-
546 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...SOUTHERN
GRIMES...NORTHEASTERN WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES
UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 10 miles west of Navasota, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
College Station, Navasota, Washington, Millican, Anderson, Wellborn
and Independence.

LAT...LON 3027 9623 3034 9640 3066 9629 3043 9584
TIME...MOT...LOC 2246Z 212DEG 19KT 3041 9627

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Burleson

When
June 16, 5:04 PM CST
Where
Burleson County, 0.37 mi WSW of Hogg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.467, -96.775

Golf ball size hail was reported along CR 112 near Highway 21.

Hail, Montgomery

When
June 16, 6:45 PM CST
Where
Montgomery County, 0.91 mi NW of New Caney
Measured
0.88 in hail
Reported by
Public
Coordinates
30.160, -95.210

Penny to nickel size hail was reported.

Flash Flood, Montgomery

When
June 16, 7:00 PM CST to 10:00 PM CST
Where
Montgomery County, 2.11 mi WNW of Shenandoah to 0.55 mi W of Shenandoah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.176, -95.485

Streets in The Woodlands Township became impassable due to flood water inundation.

Thunderstorm Wind, Brazos

When
June 16, 8:27 PM CST
Where
Brazos County, 3.28 mi ESE of College Station
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
30.580, -96.280

A large tree was downed onto a house.

Thunderstorm Wind, Brazos

When
June 16, 8:30 PM CST
Where
Brazos County, 2.71 mi NW of Harvey
Measured
59 kt (68 mph) estimated gust
Crop damage
$6,000
Reported by
Broadcast Media
Coordinates
30.682, -96.307

Multiple trees were downed near the intersection of FM 1179 and Copperfield Drive.

Thunderstorm Wind, Brazos

When
June 16, 8:32 PM CST
Where
Brazos County, 0.88 mi NNE of (Cll)easterwd Fld Co
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.591, -96.363

Wind gust was measured at KCLL.

Thunderstorm Wind, Brazos

When
June 16, 8:35 PM CST
Where
Brazos County, 0.35 mi SW of Bryan Coulter Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.717, -96.335

Wind gust was measured at KCFD.

Thunderstorm Wind, Brazos

When
June 16, 8:45 PM CST
Where
Brazos County, 1.29 mi NNW of College Station
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.618, -96.337

Sliding glass doors were blown in at the TAMU Oceanography and Meteorology building. Large tree limbs were down too.

Thunderstorm Wind, Grimes

When
June 16, 9:00 PM CST
Where
Grimes County, 0.9 mi ESE of Shiro
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
30.614, -95.886

There were widespread downed trees across Highway 30.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819943, 819944, 839751, 819945, 819946, 819949, 819950, 819951, 819952.